Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 3, NWS Topeka, KS

May 30, 2013Nemaha County, Kansas

NWS Topeka, KS issued this river flood warning at May 30, 2013, 7:26 AM CDT for Nemaha County, Kansas. It took effect at May 30, 2013, 7:47 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 30, 2013, 7:26 AM CDT (12:26 UTC)
In effect from
May 30, 2013, 7:47 AM CDT
Expired
May 30, 2013, 2:46 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 21.38 ft at May 30, 2013, 11:00 AM CDT.

actionminormoderate510152005/3005/31
Action stage
16 ft
Minor stage
21 ft
Moderate stage
23.5 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS43 KTOP 301226
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT THU MAY 30 2013

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC131-302026-
/O.NEW.KTOP.FL.W.0003.130530T1247Z-130531T0600Z/
/SNCK1.1.ER.130530T1247Z.130530T1400Z.130530T1800Z.NO/
726 AM CDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TURKEY CREEK NEAR SENECA 8NW.
* UNTIL LATE TONIGHT.
* AT  6:45 AM THURSDAY THE STAGE WAS 20.8 FEET.
* FLOOD STAGE IS 21.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 21.2 FEET BY LATE THIS MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THIS AFTERNOON.
* IMPACT...AT 21.0 FEET...MINOR FLOOD OCCURRS ALONG THE TURKEY CREEK.

$$
1 follow-up statement
006 
WGUS83 KTOP 301946
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT THU MAY 30 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAM IN 
KANSAS...
 
  TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC131-302016-
/O.CAN.KTOP.FL.W.0003.000000T0000Z-130531T0600Z/
/SNCK1.1.ER.130530T1302Z.130530T1530Z.130530T1750Z.NO/
246 PM CDT THU MAY 30 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE TURKEY CREEK NEAR SENECA 8NW.
* AT  1:45 PM THURSDAY THE STAGE WAS 20.5 FEET.
* FLOOD STAGE IS 21.0 FEET.
* THE CREEK FELL BELOW FLOOD STAGE AT 12:50 PM THURSDAY.
* FORECAST...THE CREEK WILL CONTINUE TO FALL TO 11.0 FEET BY FRIDAY 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 30, 6:50 AM CDT, 36 minutes earlier.

Area forecast discussion, May 30, 6:50 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT THU MAY 30 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM CDT THU MAY 30 2013

CONDITIONS TODAY AND TONIGHT ONCE AGAIN PROVIDE AN UNCERTAIN
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE FORECAST
AREA. THE NEGATIVELY-TILTED UPPER LEVEL TROUGH OVER THE NORTHERN AND
CENTRAL ROCKIES EARLY THIS MORNING WILL CONTINUE TO DEEPEN THROUGH
THE DAY BEFORE SHIFTING MORE NORTHEASTWARD INTO THE NORTHERN PLAINS
OVERNIGHT INTO FRIDAY. THE SURFACE LOW REMAINED STATIONED OVER THE
OKLAHOMA/TEXAS PANHANDLES THIS MORNING...WITH A BOUNDARY EXTENDING
NORTH INTO CENTRAL KANSAS. THIS BOUNDARY SERVED AS THE FOCUS FOR
SHOWER AND THUNDERSTORM ACTIVITY EARLY THIS MORNING ACROSS CENTRAL
KANSAS...AND THIS ACTIVITY IS EXPECTED TO SLOWLY PROGRESS EASTWARD
THROUGH THE FORECAST AREA THIS MORNING INTO THE EARLY AFTERNOON
HOURS AS THE BOUNDARY SHIFTS INTO FAR NORTH CENTRAL KANSAS. WHILE
THE POTENTIAL FOR THESE STORMS TO BECOME SEVERE APPEARS LOW...THE
GREATEST THREAT WILL BE FOR FLASH FLOODING DUE TO THE POTENTIAL FOR
SOME HEAVY RAINFALL AS SOME AREAS HAVE ALREADY RECEIVED SEVERAL
INCHES OF RAIN WITHIN THE LAST FEW DAYS FROM PREVIOUS ROUNDS OF
THUNDERSTORMS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR
THE ENTIRE FORECAST AREA THROUGH THIS AFTERNOON.

BY THIS AFTERNOON...THE DRYLINE LOOKS TO DEVELOP A BIT FURTHER EAST
ACROSS SOUTH CENTRAL KANSAS AND SOUTHWARD INTO OKLAHOMA AND TEXAS.
WHILE THIS DRYLINE WILL SERVE AS THE FOCUS FOR THUNDERSTORM
INITIATION DURING THE AFTERNOON HOURS...IT IS STILL UNCERTAIN HOW
THIS MORNING'S SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
IMPACT THE ENVIRONMENT...MAKING IT DIFFICULT TO DISCERN WHETHER OR
NOT THE ATMOSPHERE WILL BE CONDUCIVE TO SUPPORTING THE DEVELOPMENT
OF STRONG TO SEVERE THUNDERSTORMS. MODEL DISCREPANCIES EXIST WITH
REGARDS TO HOW LONG THIS MORNING'S ACTIVITY WILL PERSIST ACROSS
EASTERN KANSAS...WITH SOME MOVING IT EAST OF THE AREA BY EARLY
AFTERNOON WHILE OTHERS HOLD ONTO IT ACROSS FAR EASTERN KANSAS
THROUGH MID AFTERNOON. IF THUNDERSTORMS ARE ABLE TO DEVELOP ALONG
THE DRYLINE THIS AFTERNOON...MODELS ARE SHOWING MU CAPE VALUES
UPWARDS OF 2500-3500 J/KG ACROSS EASTERN KANSAS WITH 0-6KM BULK
SHEAR VALUES OF AT LEAST 40KTS. IN GENERAL...THESE PARAMETERS LOOK
BETTER ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS...WHERE MODELS
SHOW A STRONG LOW AND MID-LEVEL JET OF AT LEAST 50-60 KTS MOVING IN
BY THIS AFTERNOON WHICH WILL HELP TO SUPPORT THE DEVELOPMENT OF DEEP SHEAR IN
THAT AREA. MODEL SOUNDINGS ALSO SHOW STEEP LAPSE RATES DEVELOPING
DURING THE AFTERNOON HOURS. EXPECT ANY THUNDERSTORMS THAT DEVELOP TO
BE MORE DISCRETE IN NATURE. THERE MAY ONLY BE A NARROW MOIST SECTOR
IN SOUTH CENTRAL AND SOUTHEAST KANSAS WITH BETTER SURFACE DEWPOINT
TEMPERATURES INTO THE MID/UPPER 60S TO NEAR 70 DEGREES TO HELP
SUPPORT THE LONGEVITY OF ANY DISCRETE CELLS THAT DEVELOP ALONG THE
DRYLINE. WILL HAVE TO CLOSELY MONITOR THE ENVIRONMENTAL CONDITIONS
TODAY TO GET A BETTER IDEA OF THE THUNDERSTORM POTENTIAL FOR LATE
THIS AFTERNOON INTO THIS EVENING. AT THIS TIME...THE BEST AREA FOR
ANY STRONG TO SEVERE THUNDERSTORMS LOOKS TO BE FOCUSED GENERALLY
ALONG AND SOUTH OF THE I-70 CORRIDOR...AND MAY POSSIBLY BE FOCUSED
EVEN FURTHER SOUTH THAN THAT...ALONG AND SOUTH OF THE I-35 CORRIDOR.
LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

AS FOR TEMPERATURES...EXPECT THE CLOUD COVER FROM THE LINGERING
SHOWERS AND THUNDERSTORMS TO LIMIT AFTERNOON HEATING SOME TODAY SO
HAVE DROPPED TEMPERATURES A COUPLE OF DEGREES INTO THE MID/UPPER
70S...WITH UPPER 50S TO MIDDLE 60S EXPECTED FOR LOWS TONIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 434 AM CDT THU MAY 30 2013

EARLY MORNING FRIDAY WILL LIKELY SEE AN OVERNIGHT MCS SLOWLY MAKING
ITS WAY EASTWARD THROUGH THE MORNING HOURS. AS THE DAY
PROGRESSES...MODELS SLIGHTLY FASTER AT USHERING IN COOLER MORE
STABLE AIR FROM THE WEST WITH INVERTED TROF SETTING UP SOMEWHERE
IN THE FAR EASTERN COUNTIES AROUND THE NOON HOUR. WITH SOME SPEED
DISCREPANCIES WILL KEEP CHANCE POPS ALONG AND SE OF I70 FOR THE
AFTERNOON AND EVENING HOURS...BUT TREND IS TO PUSH PRECIP CHANCES
EASTWARD FASTER. IF ATMOSPHERE CAN RECOVER FROM MORNING CONVECTIVE
DEBRIS...WILL BE QUITE UNSTABLE ACROSS THE EAST WITH A SLIVER OF
3000J/KG AND 65KTS OF 0-6KM BULK SHEAR AVAILABLE FOR STORMS TO
WORK WITH. AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS...THE
DEVIL WILL BE IN THE DETAILS AND IN BOTH MESO AND SYNOPTIC SCALE
FEATURE INTERACTIONS...TRICKY TO TIME UNTIL DAY DRAWS NEAR. TREND
SUGGEST A SOUTHWARD SHIFT...BUT WITH SUCH STRONG PARAMETERS IN
PLAY ON THE EAST SIDE OF THE BOUNDARY...NOT READY TO DOWNPLAY
SEVERE CHANCES FOR OUR AREA YET.

SAT/SUN/MON...COOLER CONDITIONS PREVAIL UNDER NORTHWESTERLY FLOW
AS COOL HIGH PRESSURE MOVES INTO THE CENTRAL PLAINS. HIGHS IN THE
70S...EVEN SOME UPPER 60S FOR THE NORTHERN COUNTIES...BEFORE THE
MIDDLE TO UPPER 70S RETURN ON MONDAY.  OVERNIGHT LOWS IN THE 50S.

TUES/WED...NEXT UPPER TROF MAKES ITS WAY ACROSS THE US/CAN BORDER
WITH SOME LEADING SHORTWAVE ENERGY MOVING ACROSS THE PLAINS ON
TUESDAY WITH THE LARGER TROF DROPPING SOUTHWARD INTO WEDNESDAY.
PRECIP CHANCES RETURN AS DO COOLER THAN NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 649 AM CDT THU MAY 30 2013

FOR THE 12Z TAFS...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
WILL TRACK EASTWARD ACROSS THE AREA THIS MORNING AND MAY POTENTIALLY
LINGER INTO THE EARLY AFTERNOON HOURS ACROSS FAR EASTERN KANSAS.
MVFR CIGS/VIS ARE EXPECTED WITH MOST OF THESE SHOWERS...AND
BORDERLINE VFR/MVFR CIGS MAY PERSIST THROUGH MUCH OF THE AFTERNOON.
UNCERTAINTY STILL EXISTS REGARDING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THE EVENING. ATTM...HAVE JUST
ADDED A MENTION OF VCTS TO KTOP/KFOE FOR THIS EVENING AND EARLY
FRIDAY MORNING...HOWEVER THIS THUNDERSTORM POTENTIAL WILL BE HIGHLY
DEPENDENT UPON HOW CONDITIONS RECOVER FROM THESE MORNING SHOWERS. SO
AMENDMENTS TO THIS THUNDERSTORM POTENTIAL CAN BE EXPECTED WITH
FUTURE UPDATES. OTHERWISE...WHILE SOME VARIABLE WINDS ARE POSSIBLE
THIS MORNING WITH THE SHOWERS...THEY SHOULD PREVAIL OUT OF THE SOUTH
AND SOUTHEAST THROUGH MUCH OF THE PERIOD WITH SOME GUSTY CONDITIONS
THIS AFTERNOON.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...HENNECKE
LONG TERM...CRAVEN
AVIATION...HENNECKE
Hazardous weather outlook, May 30, 5:22 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT THU MAY 30 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-311030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
522 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CONTINUE THIS MORNING ACROSS THE AREA.
ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE...LOCALLY
HEAVY RAINFALL COULD BRING LOCALIZED FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THIS AFTERNOON ACROSS THE AREA.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING...PARTICULARLY IF THE ATMOSPHERE HAS A
CHANCE TO DESTABILIZE AFTER MORNING CLOUDS AND STORMS DISSIPATE
AND MOVE EAST. GREATER THREAT FOR SEVERE STORMS EXISTS SOUTH OF
INTERSTATE 70 WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES THE PRIMARY THREATS.

A COMPLEX OF STORMS MAY DEVELOP OVERNIGHT...BRINGING THE THREAT
OF HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY AFTERNOON...WITH THE
GREATER RISK ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. THESE
STORMS ALSO HAVE THE POTENTIAL TO BE SEVERE...WITH THE THREAT
DIMINISHING AND SHIFTING SOUTH AND EAST EARLY SATURDAY. THE
THREAT FOR HEAVY RAINFALL AND FLOODING WILL ALSO CONTINUE.

THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:11 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris, Osage34 min
May 29, 9:52 PM CDTSpecial Weather StatementTOPRepublic38 min
May 29, 10:31 PM CDTSpecial Weather StatementTOPClay, Cloud, Republic, Washington29 min
May 30, 7:33 AM CDTAreal Flood AdvisoryTOPOttawa117 min
May 30, 5:06 PM CDTSpecial Weather StatementTOPCloud24 min
May 30, 5:30 PM CDTSpecial Weather StatementTOPCloud30 min
May 30, 6:33 PM CDTSpecial Weather StatementTOPGeary27 min
May 30, 6:59 PM CDTSpecial Weather StatementTOPRiley31 min

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.